Thunderstorm Wind, Tripp
- When
- August 2, 4:57 PM CST
- Where
- Tripp County, (Icr)winner Airport
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.390, -99.840
A thunderstorm briefly became severe over portions of Tripp County, producing some wind gusts around 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over portions of Tripp County, producing some wind gusts around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 4:35 PM CST, 22 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
435 PM MDT Tue Aug 2 2022
.DISCUSSION...(This Evening Through Tuesday)
Issued at 255 PM MDT Tue Aug 2 2022
Current surface analysis shows low pressure over south central
Canada, with a warm front stretching across eastern ND into MN and
a cold front across western ND to southern MT. Upper level
analysis shows near zonal flow across the region, with embedded
weak disturbances from the Pacific NW to the northern/central
Plains. Skies are partly sunny/mostly cloudy across much of the
area, with considerable mid and high clouds in place. Some
haze/smoke noted as well from near and distant wildfires,
especially around the northern Black Hills area from the Fish
fire. A few high based showers/thundershowers have started to
develop over western and northern portions of the area with a
disturbance moving across WY and southeast MT. Hot conditions
persist again in most areas, especially east of the Black Hills,
with temps in the upper 80s to around 100 degrees. Temps are in
the 100s across parts of far southwest to central SD. Clouds and
areas of smoke have kept temps down a bit over northeast WY and
the Black Hills area. Winds are mostly on the lighter side, but
some breezy westerly winds have developed across parts of
northwest SD.
Cool front to the northwest will pass through the area tonight and
bring a bit of relief from the heat for Wednesday. Isolated to
scattered showers and thunderstorms will accompany the disturbance
and front late today into tonight. With dry air in place at lower
levels, CAPE values are expected to be minimal in most areas, along
with relatively weak shear. With steep lapse rates, some gusty
winds could accompany any showers/storms that become a bit more
organized. The front will likely bring some near surface smoke
tonight across the Black Hills area.
Wednesday will be mostly sunny with more seasonable temps returning
for one day, highs in the 80s and lower 90s. Some haze/smoke is
likely to linger through at least late week with west-southwest flow
in place. Hot conditions return late week as ridge rebuilds
northward over the central/southern Plains and into the northern
Plains. Highs will reach the 90s and low 100s across the plains
again, hottest east and southeast of the Black Hills. Mainly dry
conditions are expected Wednesday and Thursday, though weak energy
aloft and warm advection/low level southerly jet Wednesday night
could bring a few showers or thundershowers.
The next cool front is forecast to arrive some time Friday afternoon
and night. This one should bring a more prolonged period of cooler
air for the weekend, with temps near or even slightly below average
for Saturday and Sunday. Accompanying shortwave will bring a chance
for showers and storms late Friday and Friday night, with another
disturbance likely bringing additional chances Saturday afternoon
and night. The better chance for a few stronger storms could end up
being on Saturday, with more moisture likely across the area behind
the front. A gradually warming trend to hot conditions is expected
during the early and middle parts of next week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 432 PM MDT Tue Aug 2 2022
Isolated to scattered showers, and a few thunderstorms, are
possible this evening, with the best chance for thunderstorms over
south central South Dakota. VFR conditions will prevail, although
LCL MVFR conditions are possible near the showers and storms.
Haze/smoke will continue, especially over the Black Hills area.
&&
.FIRE WEATHER...
Issued At 255 PM MDT Tue Aug 2 2022
Near red flag conditions are noted this afternoon over parts of
western SD, especially areas from far northwest into north central
SD. RH values are near or below 15 percent in many areas, with
winds near red flag criteria over parts of northwest into north
central SD. Red flag or near red flag conditions will persist into
the early evening, with slow improvement around and after sunset.
A weak cold front will bring cooler air and slightly higher humidity
for Wednesday, but elevated fire wx conditions are likely in the
afternoon for many areas. Hot conditions return late week, with
elevated fire weather conditions expected. Some areas could approach
red flag conditions either day, but the more favorable day for that
looks to be Friday, ahead of another approaching cold front.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ046-049.
Red Flag Warning until 7 PM MDT this evening for SDZ328-330.
WY...None.
&&
DISCUSSION...26
AVIATION...10
FIRE WEATHER...26Hazardous Weather Outlook National Weather Service Rapid City SD 643 AM MDT Tue Aug 2 2022 SDZ002-014-031300- Perkins-Ziebach- 643 AM MDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight A Red Flag Warning for low relative humidity and gusty winds is in effect this afternoon and evening. Isolated thunderstorms are possible this afternoon and evening and could product gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-049-031300- Mellette-Tripp- 743 AM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight A heat advisory is in effect this afternoon as heat indices will rise above 100 degrees. Isolated thunderstorms are possible this afternoon and evening. Severe storms are not expected, but they could produce gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-013-024>032-041>044-047-072>074-WYZ054>058-071-031300- Harding-Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Todd-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 643 AM MDT Tue Aug 2 2022 /743 AM CDT Tue Aug 2 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe storms are not expected, but they could produce gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041223, 1041224.